High Wind, West Central Plateau
- When
- April 1, 11:30 AM MST to 1:30 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
Sustained winds between 41 and 43 mph for two hours with a gust to 60 mph.
Strong southwest flow ahead of a large-scale upper level storm system to the west of New Mexico produced gusty winds across much of the state. Spotty strong winds were reported around the Gallup area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong southwest flow ahead of a large-scale upper level storm system to the west of New Mexico produced gusty winds across much of the state. Spotty strong winds were reported around the Gallup area. A peak wind of 60mph was reported at the site along with high sustained wind speeds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 1, 10:53 AM MST, 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1153 AM MDT TUE APR 1 2014 .AVIATION... 18Z TAF CYCLE GUSTY SOUTHWEST WINDS WILL CREATE SHORT LIVED PERIODS OF MVFR/IFR CONDITIONS FOR KFMN...KGUP...AND KROW BECAUSE OF BLDU. OTHER TAFS SITES MAY EXPERIENCE BRIEF BLDU BUT VFR CONDITIONS WILL PREVAIL. AWW WILL GO INTO EFFECT FOR KABQ THIS AFTERNOON AS GUSTS RANGE FROM 35 TO 40 KTS...WITH GUSTS EXCEEDING 45 KTS ALONG THE SANGRE DE CRISTO MTNS AND ADJACENT HIGHLANDS. OTHERWISE STRONG SOUTHWEST WINDS WILL PREVAIL THROUGH THE TAF PERIOD. 32 && .PREV DISCUSSION...325 AM MDT TUE APR 1 2014... .SYNOPSIS... STRONG SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO...WITH SOME OF THE HIGHER GUSTS TO 55 OR 60 MPH POSSIBLE IN THE NORTHEAST HIGHLANDS ALONG THE INTERSTATE 25 CORRIDOR. AREAS OF REDUCED VISIBILITIES IN BLOWING DUST WILL BE POSSIBLE OVER THE WEST CENTRAL AND NORTHWEST AS WELL AS THE EASTERN PLAINS THIS AFTERNOON...AND CRITICAL FIRE WEATHER CONDITIONS WILL PLAGUE MUCH OF THE SOUTHWEST...CENTRAL AND EAST. STRONGER WINDS WEDNESDAY SHOULD IMPACT THE SOUTHEAST HALF OF THE STATE WHILE HIGH TERRAIN SNOW SHOWERS AND LOWLAND RAIN AND SNOW MOVE INTO THE NORTHWEST. SHOWERS WILL BECOME MORE NUMEROUS MAINLY NORTH OF INTERSTATE 40 WEDNESDAY NIGHT AND THURSDAY...AND A FEW INCHES OF SNOW MAY ACCUMULATE OVER THE SAN JUAN MOUNTAINS BY LATE THURSDAY. THURSDAY WILL ALSO BE THE COLDEST DAY OF THE WEEK. UNSETTLED WEATHER CONTINUES INTO THE WEEKEND WHILE HIGH TEMPERATURES REMAIN BELOW AVERAGE. && .DISCUSSION... UPPER LOW PRESSURE SYSTEM CONTINUES TO ADVANCE TOWARD NEW MEXICO EARLY THIS MORNING. SOUTHWEST WINDS EXPECTED TO CRANK UP AGAIN THIS AFTERNOON...AND HAVE GONE AHEAD AND CONVERTED THE HIGH WIND WATCH FOR THE MAJORITY OF THE SANGRE DE CRISTO MOUNTAINS AND ADJACENT HIGHLANDS TO A HIGH WIND WARNING. WE LIKELY WON/T SEE THE CONSIDERABLE HIGH CLOUD COVER AS EXISTED SUNDAY...IF MODELS ARE RIGHT AND HIGHS WILL RANGE FROM NEAR AVERAGE IN THE WEST TO 8 TO 12 DEG ABOVE AVERAGE IN THE EAST. MODELS SUGGEST THE POTENTIAL FOR HIGH WIND MAY SHIFT SOUTHWARD DOWN THE CENTRAL MT CHAIN TONIGHT WITH AROUND 50 KT FCST AT H7 IN THE SOUTH CENTRAL MTS AFTER MIDNIGHT TONIGHT. CHANCES FOR SHOWERS INCREASE OVER THE NORTHWEST THIRD WEDNESDAY WHILE THE STRONGER WINDS SHOULD BE LIMITED TO THE SOUTHEAST THIRD TO HALF. TEMPERATURES ALOFT COOL CONSIDERABLY WEDNESDAY NIGHT SO THAT SOME HIGHER TERRAIN AREAS OF THE NORTHWEST MAY PICK UP SOME SMALL ACCUMULATIONS OF SNOW. THURSDAY WILL BE THE COLDEST DAY OF THE WEEK...AND MARGINAL ADVISORY ACCUMULATIONS OF SNOW MAY OCCUR OVER THE SAN JUAN MTS WITH RAIN AND SNOW SHOWERS ELSEWHERE OVER THE NORTHERN HALF...AND SUFFICIENT INSTAB TO PUT SOME THUNDER IN THE WX GRIDS. THE SYSTEM EXITS TO THE EAST THURSDAY NIGHT LEAVING A COLDER AIR MASS BEHIND AND OVERNIGHT LOWS WILL BE MOSTLY BELOW AVERAGE...SOME BY AS MUCH AS 10 DEGREES. UNSETTLED WX SATURDAY AND SUNDAY AS ANOTHER SYSTEM SWINGS THROUGH THE STATE. ECMWF HAS A SERIES OF WAVES DROPPING INTO THE TROF OVER NEW MEXICO INTO NEXT TUESDAY KEEPING IT COOL AND SHOWERY...WHILE THE GFS BRINGS A RIDGE OVER THE ROCKIES. && .FIRE WEATHER... VERY DRY AND WINDY CONDITIONS WILL RE-DEVELOP AGAIN TODAY CAUSING WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS. LATEST HAINES VALUES HAVE INCREASED...MAINLY OVER ZONE 109. THEREFORE...HAVE OPTED TO ADD ZONE 109 TO THE RED FLAG WARNING TODAY DESPITE TEMPS BEING RIGHT NEAR NORMAL. IN FACT...SERIOUSLY CONSIDERED ADDING ZONES 101 AND 105 INTO THE RED FLAG WARNING AS WELL...MAINLY FOR THE EASTERN PORTIONS OF THOSE ZONES...BUT HAVE HELD OFF DUE TO LOW HAINES VALUES ACROSS MOST OF THE AREA AND TEMPS NEAR NORMAL. ALTHOUGH...TEMPS DO LOOK LIKE THEY MAY BE A LITTLE WARMER THAN WHAT WAS THOUGHT YESTERDAY. THESE TWO ZONES WILL NEED TO BE WATCHED CAREFULLY TODAY. OTHERWISE...SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES ARE EXPECTED ALONG AND EAST OF THE RIO GRANDE VALLEY...THOUGH NEARLY ALL AREAS BELOW 8000 FT WILL BE BELOW 15 PERCENT. WINDS WILL BE QUITE STRONG AREAWIDE AS WELL...WITH THE STRONGEST WINDS ALONG AND JUST EAST OF THE SANGRE DE CRISTO MOUNTAINS. WINDS WILL DIMINISH THIS EVENING...THOUGH SHOULD REMAIN BREEZY AT RIDGETOPS. BETTER HUMIDITY RECOVERIES ARE EXPECTED ACROSS THE NW AS COMPARED TO THIS MORNING...THOUGH POOR TO FAIR RECOVERIES WILL CONTINUE TO PLAGUE MOST OF THE AREA. THE NEXT SYSTEM WILL DIVE DOWN THE GREAT BASIN ON WEDNESDAY...AND COOLER TEMPERATURES WILL FILTER INTO WESTERN NM. AREAS FROM THE CENTRAL MT CHAIN WESTWARD WILL SEE HIGH TEMPS UP TO 10 DEGREES BELOW NORMAL...WHILE EASTERN AREAS WILL REMAIN 4 TO 7 DEGREES ABOVE NORMAL. STRONG WINDS WILL AGAIN DEVELOP AREAWIDE...THOUGH WINDS SHOULD NOT BE AS STRONG AS TODAY. HUMIDITIES WILL TREND UPWARD ACROSS THE WEST AND NORTH...BUT HUMIDITIES ACROSS THE EAST WILL REMAIN IN THE 5 TO 10 PERCENT RANGE. FIRE WEATHER WATCH REMAINS IN GOOD SHAPE FOR ZONES 104 AND 108...THOUGH...HAINES VALUES REMAIN AROUND 4. CONTEMPLATED ADDING ZONES 103...106 AND 107 INTO THE WATCH...BUT SINCE TEMPS WILL BE JUST BELOW NORMAL...DECIDED TO HOLD OFF ATTM. THE AFOREMENTIONED SYSTEM WILL SCOOT ACROSS NM WEDNESDAY NIGHT AND THURSDAY. SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS THE NORTHERN MOUNTAINS...WITH A MIX OF RAIN AND SNOW AT LOWER ELEVATIONS ACROSS THE NORTH. A FEW LIGHTNING STRIKES ARE ALSO POSSIBLE. TEMPS WILL COOL AREAWIDE ON THURSDAY...WITH MOST AREAS 10 TO 15 DEGREES BELOW NORMAL. DESPITE THAT...HUMIDITIES WILL STILL DROP BELOW 15 PERCENT ACROSS MUCH OF THE EAST CENTRAL PLAINS AS STRONG WEST TO NORTHWEST WINDS DEVELOP THURS AFTN. AFTER THE WINDS DIMINISH... THURSDAY NIGHT IS EXPECTED TO BE QUITE COLD. NEARLY ALL AREAS WILL SEE BELOW FREEZING TEMPS. RIDGING WILL COMMENCE ON FRIDAY...AND TEMPS WILL REBOUND SOME...THOUGH WILL REMAIN BELOW NORMAL. MEANWHILE...THE NEXT SYSTEM WILL BE MOVING ON SHORE OVER CALIFORNIA. THE TROUGH AXIS SHOULD BE FAR ENOUGH SOUTH TO RESULT IN SOME GULF MOISTURE ADVECTING NORTHWARD INTO THE EASTERN PLAINS OF NM FRIDAY NIGHT AND SATURDAY. THEN AS THE SYSTEM SLIDES OVER NM SAT AFTN AND EVE...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. THIS SYSTEM SHOULD EXIT THE AREA SATURDAY NIGHT...AND NORTHWEST FLOW WILL DEVELOP IN ITS WAKE. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ102>104-106>109. WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ501>512-516>526-530>540. FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES...NMZ104-108. HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ513>515-527>529. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT TUE APR 1 2014 NMZ501>540-021200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT TUE APR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR THE SOUTHWEST...CENTRAL AND EAST WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS ARE EXPECTED. OTHERWISE...SOUTHWEST WINDS WILL INCREASE BY MIDDAY OVER THE REGION WITH THE STRONGEST GUSTS TO 55 OR 60 MPH EXPECTED OVER THE PEAKS AND EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS ACROSS THE NORTHEAST HIGHLANDS...INCLUDING THE INTERSTATE 25 CORRIDOR FROM THE GLORIETA AREA TO THE COLORADO BORDER AND NEAR THE ARIZONA BORDER IN WEST CENTRAL NEW MEXICO. AREAS OF REDUCED VISIBILITIES IN BLOWING DUST ARE POSSIBLE. WINDS SHOULD SUBSIDE AROUND SUNSET EXCEPT FOR LOCALIZED STRONG GUSTS ALONG THE CENTRAL MOUNTAIN CHAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW HUMIDITIES WILL BE POSSIBLE FOR THE NORTHEAST AND EAST CENTRAL PLAINS WEDNESDAY. STRONGEST SOUTHWEST WINDS WILL BE FOCUSED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WEDNESDAY. MINOR ACCUMULATIONS OF SNOW WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY OVER THE NORTHWEST AND NORTH CENTRAL. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR AREAS OF REDUCED VISIBILITY TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. SPOTTERS CAN ALSO VOLUNTEER THEIR REPORTS ON OUR FACEBOOK PAGE OR ON TWITTER USING THE HASHTAG N M W X.
1 high wind. Local standard time, as filed.
Sustained winds between 41 and 43 mph for two hours with a gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500184.